Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS La Crosse, WI

August 3, 2017Clayton County, Iowa

NWS La Crosse, WI issued this special weather statement at Aug 3, 2017, 2:19 PM CDT for Clayton County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 2:19 PM CDT (19:19 UTC)
Expired
Aug 3, 2017, 3:00 PM CDT
In force
41 min
Issued by
NWS La Crosse, WI

County Clayton County, IA

The radar

The La Crosse radar (KARX), 126 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS83 KARX 031919
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
219 PM CDT THU AUG 3 2017

IAZ029-030-032000-
Clayton-Fayette-
219 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAYTON AND
SOUTHEASTERN FAYETTE COUNTIES...

At 217 PM CDT, a strong thunderstorm was located over Arlington, or
13 miles east of Oelwein, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Through 3 pm, locations impacted include... 

Elkader, Fayette, Strawberry Point, Edgewood, Garnavillo, Maynard, 
Arlington, Volga, Stanley, Wadena, Garber, Elkport, and Mederville.

Persons outside should consider seeking shelter until this storm 
passes.

LAT...LON 4264 9190 4285 9192 4289 9118 4264 9118
TIME...MOT...LOC 1917Z 263DEG 29KT 4272 9165 

$$

Lawrence

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:50 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 3, 11:50 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1150 AM CDT Thu Aug 3 2017

.SHORT TERM...(Today through Friday Night)
Issued at 253 AM CDT Thu Aug 3 2017

Incoming dynamic/active system passing through today with focus on
severe threat.

Current surface analysis has an area of low pressure near Sioux
Falls SD with a warm front extending southeast through south central
IA. Otherwise, radar was showing some showers still lingering over
central WI tied to a weak mid-level wave now passing through eastern
WI per latest water vapor loop. Water vapor was also showing a
strong mid-level wave pushing southeast through ND. Ahead of this
main wave was yet another circulation noted over northwest IA. This
lead wave is expected to lift northeast through the area this
morning carrying a band of showers and sub-severe storms with it.
Then, from around noon into this afternoon, will be watching that
main wave very closely as it causes further deepening/occlusion of
the surface low as it moves east along I-90 per latest RAP. Warm
front from this occluding low will push to along vicinity of I-90 in
WI. Both RAP/NAM showing a respectable pool of MUCAPE along and
south of the warm front with the RAP (more representative of
expected dewpoints) showing upwards of 1500-3000J/kg. This, along
with very respectable 0-1km bulk shear in the 25-30kt range and 0-
3km shear of 25-40kt could produce strong to severe storms with
damaging winds and large hail being the main threat, along with an
isolated tornado threat. The threat area would be generally along
and south of I-90/east of La Crosse in WI. Severe threat will of
course hinge on how much cape will be realized given potential for
cloud cover and limited instability. Also concerned with the
potential for a second band of storms along the cold front/mid-level
pv-advection as it lifts northeast through the area toward this
evening. The NAMNEST develops a rather robust line while the HRRR
show nothing. If storms do form along the cold front, there is the
threat for damaging winds and some large hail. Needless to say, will
have to keep a very close eye on how this dynamic system evolves
today.

Lingering showers and isolated storms will be seen overnight into
Friday as the deformation area of the low works through.
Clearing/quiet weather expected Friday night as high pressure builds
in.

Temperature-wise...today will be very interesting with northern WI
expected to top off only in the 60s while areas south of I-90 should
see highs in the middle/upper 70s. Cooler/blustery conditions for
Friday on the backside of the departing system with highs in the
upper 60s to the lower 70s.

.LONG TERM...(Saturday through Wednesday)
Issued at 253 AM CDT Thu Aug 3 2017

Major patter change set for the weekend into next week as a large
upper level trough carves out over the central/eastern CONUS. Within
this main long wave trough will be several embedded shortwave trough
that will give the area period shower/thunderstorm chances.
Otherwise, below normal temperatures are expected through the period
with highs mainly in the 70s and lows in the 50s. Normal highs
during this period are lower to middle 80s while normal lows are
middle 50s to the middle 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1150 AM CDT Thu Aug 3 2017

Cigs: brief break back into VFR ahead of a cold front, but then back
into mvfr/ifr cigs post the front - which looks to push east of KLSE
around 21z. Low clouds through most of the night, with improvement
toward 12z Fri, and scattering out by late Fri morning.

WX/Vsby: scattered shra/ts possible along the front itself, although
latest short term models aren/t overly optimistic about the
development. Might be a better shot for showers on the backside of
the departing low tonight - especially north of I-90. Vsby looks vfr
for the most part, although some dip into mvfr/ifr possible if
storms do develop/impact klse this afternoon.

Winds: going to pick up tonight post the low, and stay breezy/gusty
from the northwest into Fri morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Rieck
Hazardous weather outlook, Aug 3, 4:04 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
404 AM CDT Thu Aug 3 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041115-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
404 AM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible this afternoon mainly
across far southwest Wisconsin and portions of northeast Iowa and
southeast Minnesota. Damaging winds and large hail will be the
main threat, although an isolated tornado or two cannot be ruled
out. The main threat time will be from noon to 6 pm.

A few storms are possible tonight. However, these storms are
expected to remain below severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorm chances will be seen Saturday through
Wednesday. These storms are expected to remain below severe
limits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon. Please keep up
with any updates today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Special weather statement, Aug 3, 10:00 AM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1000 AM CDT THU AUG 3 2017

IAZ030-WIZ061-031600-
Clayton-Grant-
1000 AM CDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON AND GRANT
COUNTIES...

At 954 AM, radar indicated strong thunderstorms were located near
Strawberry Point and south toward Highway 20 in Iowa. These storms
were moving east and could produce wind gusts up to 40 mph...
in addition to a shot of heavy rain and lightning.

The communities of Edgewood, Colesburg, and Osterdock are in the
path of these storms in Clayton County. Storms could impact the
Cassville, Potosi, and Platteville areas in Grant County.

People attending the Clayton County Fair should monitor the weather
over the next hour, and again later this afternoon in case storms
redevelop.

If you are on the Mississippi River between Dubuque and Prairie du
Chien, you might want to head to shore until these storms pass
through.

LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
      4265 9161 4288 9161 4300 9113 4299 9106
      4303 9097 4306 9094 4308 9085 4312 9074
      4317 9066 4321 9055 4320 9043 4251 9043
      4251 9064
TIME...MOT...LOC 1454Z 272DEG 32KT 4263 9166 4253 9152 4242 9157

Shea
Special weather statement, Aug 3, 2:19 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
219 PM CDT THU AUG 3 2017

IAZ029-030-032000-
Clayton-Fayette-
219 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAYTON AND
SOUTHEASTERN FAYETTE COUNTIES...

At 217 PM CDT, a strong thunderstorm was located over Arlington, or
13 miles east of Oelwein, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Through 3 pm, locations impacted include...

Elkader, Fayette, Strawberry Point, Edgewood, Garnavillo, Maynard,
Arlington, Volga, Stanley, Wadena, Garber, Elkport, and Mederville.

Persons outside should consider seeking shelter until this storm
passes.

LAT...LON 4264 9190 4285 9192 4289 9118 4264 9118
TIME...MOT...LOC 1917Z 263DEG 29KT 4272 9165

Lawrence

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:00 AM CDTSpecial Weather StatementARXGrant60 min
Aug 3, 3:10 PM CDTSpecial Weather StatementARXCrawford, Grant50 min
Aug 3, 7:52 AM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more23 min
Aug 3, 4:00 PM CDTSpecial Weather StatementARXDubuque45 min

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.